Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 261, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 16, 2023, 5:32 PM CDT for Johnson County, Kansas. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2023, 5:32 PM CDT (22:32 UTC)
- Expired
- Sep 16, 2023, 6:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Johnson County, KS
The radar
The Pleasant Hill radar (KEAX), 40 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 5:35 PM CDT | HAIL 1 | 1 Sse Lackmans, KS | |
| Sep 16, 5:35 PM CDT | HAIL 1 | 4 Wsw Stanley, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
516
WUUS53 KEAX 162232
SVREAX
KSC091-162300-
/O.NEW.KEAX.SV.W.0261.230916T2232Z-230916T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
532 PM CDT Sat Sep 16 2023
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southeastern Johnson County in east central Kansas...
* Until 600 PM CDT.
* At 531 PM CDT, a severe thunderstorm was located near Overland
Park, moving southeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Overland Park, Olathe, Lenexa, Leawood, Stanley, Lackmans and
Stillwell.
This includes the following highways...
Interstate 35 in Kansas between mile markers 214 and 222.
Interstate 435 near mile marker 0, and between mile markers 81 and
83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3895 9472 3884 9461 3874 9461 3874 9479
3892 9486
TIME...MOT...LOC 2231Z 329DEG 14KT 3887 9473
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Krull3 follow-up statements
711
WWUS53 KEAX 162242
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
542 PM CDT Sat Sep 16 2023
KSC091-162300-
/O.CON.KEAX.SV.W.0261.000000T0000Z-230916T2300Z/
Johnson KS-
542 PM CDT Sat Sep 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN JOHNSON COUNTY...
At 542 PM CDT, a severe thunderstorm was located near Overland Park,
moving southeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Overland Park, Olathe, Leawood, Stanley and Stillwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3889 9466 3884 9461 3874 9461 3874 9474
3886 9475
TIME...MOT...LOC 2242Z 329DEG 14KT 3883 9470
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Krull363
WWUS53 KEAX 162249
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
549 PM CDT Sat Sep 16 2023
KSC091-162300-
/O.CON.KEAX.SV.W.0261.000000T0000Z-230916T2300Z/
Johnson KS-
549 PM CDT Sat Sep 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN JOHNSON COUNTY...
At 549 PM CDT, a severe thunderstorm was located 7 miles south of
Overland Park, moving southeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Overland Park, Leawood, Stanley and Stillwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3889 9466 3884 9461 3874 9461 3875 9467
3885 9470
TIME...MOT...LOC 2249Z 329DEG 14KT 3881 9468
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Krull341
WWUS53 KEAX 162254
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
554 PM CDT Sat Sep 16 2023
KSC091-162303-
/O.EXP.KEAX.SV.W.0261.000000T0000Z-230916T2300Z/
Johnson KS-
554 PM CDT Sat Sep 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSON COUNTY
WILL EXPIRE AT 600 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. Pea size hail may
still be possible.
LAT...LON 3889 9466 3884 9461 3874 9461 3875 9467
3885 9470
TIME...MOT...LOC 2253Z 329DEG 14KT 3880 9467
$$
KrullWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:53 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Sep 16, 2:53 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 253 PM CDT Sat Sep 16 2023 .Discussion... Issued at 253 PM CDT SAT SEP 16 2023 Key Messages: - Strong to severe storms possible this afternoon to evening. - A wet weather pattern sets up next week with multiple chances for precipitation from Tuesday through the end of the week. This afternoon and this evening, a strong PV anomaly will move through the region and be the primary driver for showers and storms. As of 19Z strong storms were developing in southern IA in area of strong potential vorticity advection. This area will track to the east southeast and may affect northeastern portions of the forecast area. Another area of PVA, more closely tied to the shortwave trough axis, will lead to additional convection developing over southeastern NE/ northwestern MO/ northeastern KS. In this area, MLCAPE will likely (>75%) exceed 1000 J/kg. But given the time of year, lower dewpoints, and weaker insolation/lower sun angle, there is only a very low potential (<20%) for MLCAPE to exceed 2000 J/kg briefly just ahead of the front this afternoon. So overall instability looks relatively low. Steeper mid-level lapse rates over NE and KS will weaken as they move east into MO. But this may help lead to a window of potentially larger hail in the next couple of hours in eastern KS and western MO before subsiding this evening. Additionally, the strongest shear will remain west of the forecast area with only a 10-20% chance of seeing effective bulk shear exceeding 30kts in far eastern KS and western MO. Between the weaker potential instability and the likely weak shear, the potential for severe storms is very low and generally 5% or less for damaging winds and hail. That said, coverage of activity will be isolated to scattered and generally in the 15% to 40% range as the upper wave moves overhead and the surface front slides south. Activity will move south of the area this evening in the 10PM to midnight time frame as the front moves south of the area and we see subsidence aloft on the with the passage of the upper trough to the east. Quiet weather will prevail Monday and Tuesday before a more active pattern potentially develops later in the week and into the weekend. There is quite a bit of uncertainty with how this pattern will evolve, mainly with with the progression and intensity of trough over the western US and how an upper ridge evolves over the eastern CONUS. While it doesn't look like continuous rainfall for this period, there will be periodic chances and given the uncertainty in the pattern, probabilities are being spread out across multiple time frames and spatially over a broader area. And this broadening both spatially and temporally results in a 20% to 40% chance in nearly every period. . && .Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1234 PM CDT SAT SEP 16 2023 Main issue will be the potential for showers and storms this afternoon. Coverage still looks to be in the isolated to scattered range (15% to 40%) to maintain a VCTS group. As it becomes more apparent that storms will actually affect any terminal, will amend as needed. Timing continues to look like a window from 20Z to 02Z from north to south. After this activity moves through, VFR conditions will prevail with north winds in the 10-15 kt range starting late tomorrow morning. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...CDB Aviation...CDB
Hazardous weather outlook, Sep 16, 3:39 AM CDT, 13 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 339 AM CDT Sat Sep 16 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-170845- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 339 AM CDT Sat Sep 16 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Showers and thunderstorms will be possible this afternoon. Widespread severe weather is unlikely however a few storms could be strong with potential for hail up to 1" and 60 mph winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Sep 16, 4:26 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
426 PM CDT Sat Sep 16 2023
MOZ039-040-046-162200-
Saline MO-Cooper MO-Howard MO-
426 PM CDT Sat Sep 16 2023
...A strong thunderstorm will impact portions of southwestern Howard,
southeastern Saline and northwestern Cooper Counties through 500 PM
CDT...
At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Marshall, moving southeast at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Nelson, Blackwater and Arrow Rock.
This includes Interstate 70 in Missouri between mile markers 88 and
91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3906 9319 3918 9307 3909 9280 3891 9297
TIME...MOT...LOC 2126Z 303DEG 25KT 3910 9306
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KrullSpecial weather statement, Sep 16, 4:46 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
446 PM CDT Sat Sep 16 2023
KSZ104-105-162215-
Johnson KS-Wyandotte KS-
446 PM CDT Sat Sep 16 2023
...A strong thunderstorm will impact portions of central Wyandotte
and northeastern Johnson Counties through 515 PM CDT...
At 446 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edwardsville, moving southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Overland Park, Shawnee, Lenexa, Merriam, Mission, Bonner Springs,
Edwardsville, Lake Quivira, Kansas City, Roeland Park, Holliday,
Muncie and Maywood.
This includes the following highways...
Interstate 70 in Kansas between mile markers 410 and 421.
Interstate 35 in Missouri near mile marker 0.
Interstate 35 in Kansas between mile markers 225 and 235.
Interstate 635 between mile markers 0 and 5.
Interstate 435 between mile markers 6 and 14.
Kansas Turnpike near mile marker 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3909 9487 3916 9479 3908 9460 3906 9461
3896 9473
TIME...MOT...LOC 2146Z 304DEG 20KT 3908 9477
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KrullSpecial weather statement, Sep 16, 4:58 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
458 PM CDT Sat Sep 16 2023
KSZ104-105-162230-
Johnson KS-Wyandotte KS-
458 PM CDT Sat Sep 16 2023
...A strong thunderstorm will impact portions of southwestern
Wyandotte and northeastern Johnson Counties through 530 PM CDT...
At 458 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shawnee, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Merriam, Bonner Springs,
Edwardsville, Lake Quivira, Kansas City and Holliday.
This includes the following highways...
Interstate 35 in Kansas between mile markers 226 and 228.
Interstate 435 between mile markers 2 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3905 9491 3909 9481 3900 9467 3892 9485
TIME...MOT...LOC 2158Z 325DEG 15KT 3904 9483
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
KrullSpecial weather statement, Sep 16, 5:10 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
510 PM CDT Sat Sep 16 2023
MOZ037-043-162245-
Cass MO-Jackson MO-
510 PM CDT Sat Sep 16 2023
...A strong thunderstorm will impact portions of north central Cass
and southeastern Jackson Counties through 545 PM CDT...
At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Lotawana, moving southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lee's Summit, Blue Springs, Pleasant Hill, Greenwood, Lake Lotawana,
Lone Jack, Baldwin Park and Tarsney Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3892 9441 3900 9427 3891 9411 3883 9412
3876 9427
TIME...MOT...LOC 2209Z 318DEG 19KT 3892 9430
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KrullSpecial weather statement, Sep 16, 5:24 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
524 PM CDT Sat Sep 16 2023
KSZ105-MOZ037-043-162300-
Johnson KS-Cass MO-Jackson MO-
524 PM CDT Sat Sep 16 2023
...A strong thunderstorm will impact portions of southeastern
Johnson, northwestern Cass and southwestern Jackson Counties through
600 PM CDT...
At 524 PM CDT, Doppler radar was tracking a strong thunderstorm over
Overland Park, moving southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Overland Park, Olathe, Lenexa, Leawood, Grandview, Belton, Stanley,
Lackmans and Stillwell.
This includes the following highways...
Interstate 35 in Kansas between mile markers 213 and 224.
Interstate 435 between mile markers 0 and 1, and between mile
markers 78 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3897 9474 3886 9446 3873 9465 3874 9471
3874 9477 3888 9489
TIME...MOT...LOC 2224Z 314DEG 19KT 3888 9472
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KrullSpecial weather statement, Sep 16, 5:28 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
528 PM CDT Sat Sep 16 2023
MOZ037-043-162300-
Cass MO-Jackson MO-
528 PM CDT Sat Sep 16 2023
...A strong thunderstorm will impact portions of north central Cass
and south central Jackson Counties through 600 PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Winnebago, or over Greenwood, moving south at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lee's Summit, Raymore, Greenwood and Lake Winnebago.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3891 9439 3890 9428 3876 9429 3876 9446
TIME...MOT...LOC 2227Z 007DEG 14KT 3884 9437
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KrullThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 4:46 PM CDT | Special Weather Statement | EAX | Wyandotte | 29 min |
| Sep 16, 4:58 PM CDT | Special Weather Statement | EAX | Wyandotte | 32 min |
| Sep 16, 5:24 PM CDT | Special Weather Statement | EAX | Johnson | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.